Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS North Platte, NE

May 27, 2018Arthur County, Keith County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 4:37 PM MDT for Arthur County, Keith County, McPherson County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 4:37 PM MDT (22:37 UTC)
Expired
May 27, 2018, 5:15 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Arthur County, NE, Keith County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 107 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
May 27, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-524 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS53 KLBF 272237
SVRLBF
NEC005-101-117-272315-
/O.NEW.KLBF.SV.W.0080.180527T2237Z-180527T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
537 PM CDT SUN MAY 27 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Arthur County in west central Nebraska...
  Eastern Keith County in southwestern Nebraska...
  Southwestern McPherson County in west central Nebraska...

* Until 615 PM CDT/515 PM MDT/.

* At 536 PM CDT/436 PM MDT/, a severe thunderstorm was located near
  Keystone, or 11 miles east of Ogallala, moving north at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Keystone, Roscoe, Big Bald Hill, Nevens, Broganville and Bucktail
  Lake.

This includes Interstate 80 in Nebraska between mile markers 135 and
141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4113 10162 4150 10152 4150 10120 4109 10144
TIME...MOT...LOC 2236Z 197DEG 31KT 4117 10151 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
074 
WWUS53 KLBF 272256
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
556 PM CDT SUN MAY 27 2018

NEC005-101-117-272315-
/O.CON.KLBF.SV.W.0080.000000T0000Z-180527T2315Z/
Arthur NE-Keith NE-McPherson NE-
556 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
CDT/515 PM MDT/ FOR SOUTHEASTERN ARTHUR...EASTERN KEITH AND
SOUTHWESTERN MCPHERSON COUNTIES...

At 555 PM CDT/455 PM MDT/, a severe thunderstorm was located 16 miles
northeast of Keystone, or 17 miles southeast of Arthur, moving north
at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Keystone, Roscoe, Big Bald Hill, Nevens, Broganville and Bucktail
Lake.

This includes Interstate 80 in Nebraska between mile markers 135 and
141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4113 10162 4150 10152 4150 10120 4109 10144
TIME...MOT...LOC 2255Z 189DEG 14KT 4142 10142 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:59 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 27, 2:59 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
359 PM CDT Sun May 27 2018

.SHORT TERM...(This evening through Monday night)
Issued at 253 PM CDT Sun May 27 2018

Latest satellite imagery shows swaths of dense cirrus overhead.
Regional radar display shows showers and thunderstorms starting to
develop in northeast CO. Latest water vapor imagery shows an
upper-level trough over the western CONUS with a closed low over
northern UT.

A weak impulse and associated vort lobe on the eastern periphery
of the upper-level trough will track northward across the central
High Plains late today and tonight providing broad ascent.
Meanwhile, lee-side trough sharpening in the Central High Plains
and will evolve eastward. Current thinking for location of initial
tstm development/tstms moving into the forecast area is over the
eastern Panhandle and far southwest NEB between 4-7 PM CDT.
Thereafter thunderstorms expected to affect portions of western
NEB through the evening hours. Some uncertainty in how far east
they will go. Scattered strong to severe thunderstorms possible
nonetheless given the favorable parameter space. Ample
instability per ML and MU CAPEs and steep mid-level lapse rates
noted. Further, deep layer shear is favorable with effective shear
about 30-40 kts supportive of multicells and some supercells, and
given the wind profile anticipate storms to grow upscale and
congeal during the evening. Some uncertainty with respect to
coverage overnight given LLJ, but think isolated-scattered
coverage/activity possible.

Stronger mid-level disturbance approaches tomorrow with overall
little change in the forecast on Monday-Monday night. Early on,
isolated-scattered showers/storms and convective debris expected.
Moderate to high instability combines in the afternoon with
steepening mid-level lapse rates, especially over southwest NEB.
Moisture is favorable with increasing delivery and surface dew
points in the lower 60s. Guidance shows increasing precipitable
water values with percent of normal generally forecast 150% to
175%. Deep layer vertical wind shear increases to 20-40 kts across
the local forecast area, highest towards northeast CO and far
southwest NEB, supportive of multicells and some supercells.
Across western NE kinematic profiles support more so a threat for
a few tornadoes as well in the evening hours. Scattered strong to
severe storms are expected at this time. There is some risk for
heavy rainfall and localized/minor flooding, mainly Monday night.
This is attributable to the expected convective evolution with
possible regeneration and repeated rounds of storms, so-so storm
motion, and precipitable water.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM CDT Sun May 27 2018

Tuesday still remains uncertain with respect to thunderstorm
severity and coverage given dependence on Monday's convection,
with at least isolated severe possible at this time. The upper
level trough will be lifting northeast in the Northern High Plains
Tuesday, crossing the Upper Missouri Valley Tuesday night/early
Wed morning. The thunderstorm threat shifts to the eastern half of
the local forecast area Tuesday.

Upstream upper-level ridge shifts eastward to the high plains and
builds Wednesday with an amplified large scale pattern expected.
The upper-level ridge continues to build across the Plains
Thursday with modest 500 ht rises forecast. An upper- level
trough moves onshore the West Coast Thursday. The upper-level
continues to be progged to eject to the Central Great Basin
Friday. Highs return to the upper 80s and lower 90s Thursday with
mid 90s forecast across portions of the area Friday. Next chance
for showers and thunderstorms appears in the afternoon and evening
Thursday and Friday, with Friday holding the best chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1232 PM CDT Sun May 27 2018

VFR cigs/visby will continue through the evening across western
Nebraska, but southerly winds will remain breezy with gusts above
20 kts. Scattered thunderstorms develop in the panhandle late
afternoon or early evening and work east tonight. Coverage and
probability are in question for the main forecast terminals (LBF,
VTN), with higher confidence in TSRA to the west. As near surface
winds lighten tonight, low level wind shear is a concern. Cigs
gradually lower overnight but should remain VFR through Monday
morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Snively
Hazardous weather outlook, May 27, 2:29 PM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
329 PM CDT Sun May 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect areas west of Highway 83
through midnight and portions of the Sandhills and central
Nebraska after midnight. Some storms will be severe, primarily for
the panhandle and far southwest Nebraska. The main threats are
large hail, damaging winds, and frequent cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional thunderstorms are likely Monday afternoon and evening
across all of western and north central Nebraska. Some storms will
be severe, with the primary threats being hail and wind. However,
a tornado or two cannot be ruled out during the early evening
hours across western Nebraska. Prolonged periods of heavy rain
may lead to localized flooding Monday night.

Thunderstorm chances continue into Tuesday. Although the severe
threat is marginal, some storms may be capable of hail and strong
winds.

After a brief break on Wednesday, scattered thunderstorm chances
round out the week for western Nebraska. Stay tuned to later
forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Local storm report, May 27, 4:05 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
505 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             BRULE                   41.10N 101.89W
05/27/2018  M1.00 INCH       KEITH              NE   PUBLIC

            TWITTER REPORT.

&&

ET
Special weather statement, May 27, 4:07 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
407 PM MDT SUN MAY 27 2018

NEZ023-035-272245-
Grant NE-Arthur NE-
407 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARTHUR AND SOUTHEASTERN
GRANT COUNTIES UNTIL 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Arthur, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arthur, Haythorn Lake, Jensen Lake, Green Lake, Lena, Sand Puddin
Lake, Velma, Cogill Lake and McKeag.

This includes the following highways...
 Highway 61 between mile markers 111 and 142.
 Highway 92 between mile markers 165 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Nebraska.

LAT...LON 4140 10161 4140 10189 4181 10184 4181 10146
TIME...MOT...LOC 2207Z 193DEG 29KT 4146 10176

Snively
Local storm report, May 27, 4:14 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 NE BRULE              41.11N 101.87W
05/27/2018  E1.00 INCH       KEITH              NE   PUBLIC

&&

THORNE
Local storm report, May 27, 4:21 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             3 W GRANT               40.84N 101.78W
05/27/2018  M1.00 INCH       PERKINS            NE   TRAINED SPOTTER

            HAIL RANGING FROM PEA TO QUARTER SIZE

&&

SNIVELY
Special weather statement, May 27, 4:27 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
527 PM CDT SUN MAY 27 2018

NEZ035-036-057-272300-
Arthur NE-McPherson NE-Keith NE-
527 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...EASTERN
KEITH AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 600 PM CDT/500 PM
MDT/...

At 526 PM CDT/426 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Roscoe, or about 7 miles east of Ogallala, moving
north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Keystone, Roscoe, Kingsley Dam, Big Bald Hill, Nevens and
Broganville.

This includes the following highways...
 Highway 61 between mile markers 84 and 97.
 Interstate 80 in Nebraska between mile markers 127 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4105 10149 4107 10173 4144 10159 4144 10127
TIME...MOT...LOC 2226Z 197DEG 31KT 4114 10160

Snively
Local storm report, May 27, 4:34 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
534 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 SSE OGALLALA          41.09N 101.70W
05/27/2018  M1.50 INCH       KEITH              NE   STORM CHASER

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:54 PM MDTSpecial Weather StatementLBFPerkins51 min
May 27, 3:03 PM MDTSevere Thunderstorm WarningLBFChase, Perkins42 min
May 27, 3:31 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins29 min
May 27, 3:38 PM MDTSpecial Weather StatementLBFKeith52 min
May 27, 3:46 PM MDTSevere Thunderstorm WarningLBFChase, Perkins44 min
May 27, 3:57 PM MDTSevere Thunderstorm WarningLBFKeith48 min
May 27, 4:00 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 27, 4:07 PM MDTSpecial Weather StatementLBFArthur38 min
May 27, 4:17 PM MDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 27, 4:21 PM MDTSevere Thunderstorm WarningLBFChase, Perkins24 min
May 27, 4:27 PM MDTSpecial Weather StatementLBFKeith33 min
May 27, 4:43 PM MDTSpecial Weather StatementLBFArthur47 min
May 27, 4:45 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 27, 5:08 PM MDTSpecial Weather StatementLBFHooker, McPherson37 min
May 27, 5:28 PM MDTSevere Thunderstorm WarningLBFChase47 min
May 27, 5:29 PM MDTSpecial Weather StatementLBFKeith31 min
May 27, 5:54 PM MDTSevere Thunderstorm WarningLBFArthur, Hooker, Keith, Lincoln, McPherson36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.